Illinois, 2022Flash Flood in Illinois, September 3 to 4, 2022
September 3 to 4, 2022 · NWS ILX · 1 event in 1 county or zone
A slowly approaching cold front triggered numerous clusters of thunderstorms across central Illinois during the evening of September 3rd into the early morning of September 4th. Some of the storms produced locally heavy rainfall of 2 to 3 inches and isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slowly approaching cold front triggered numerous clusters of thunderstorms across central Illinois during the evening of September 3rd into the early morning of September 4th. Some of the storms produced locally heavy rainfall of 2 to 3 inches and isolated flash flooding. The hardest hit location was Decatur, where widespread street flooding occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 3, 7:59 PM CST, 2 hours 1 minute earlier.
Area forecast discussion, Sep 3, 7:59 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Lincoln IL
859 PM CDT Sat Sep 3 2022
.SYNOPSIS...
Issued at 218 PM CDT Sat Sep 3 2022
An upper level trough will remain over the region for several days
resulting in daily chances for showers and thunderstorms. The chance
for precip is highest south and east of the Illinois River Valley.
Temperatures will generally be seasonable this weekend and much of
the upcoming week with highs in the lower to mid 80s and overnight
lows in the lower to mid 60s.
&&
.UPDATE...
Issued at 859 PM CDT Sat Sep 3 2022
An upper level shortwave ejecting out of an upper level trough
over the Midwest is bringing scattered showers and a few
thunderstorms from the I-55 to I-57 corridors. This feature should
slowly meander northward overnight, and much of the night could
end up showery, although intensity of showers should slowly
diminish. Have made short term PoP updates to target the primary
shower areas. Otherwise, lows of mid to upper 60 look on target
tonight, and winds should be light and variable, eventually
shifting to a light northeasterly wind.
&&
.SHORT TERM...(This evening through Sunday)
ISSUED AT 218 PM CDT Sat Sep 3 2022
This afternoon, a couple notable features will bring a chance for
showers and thunderstorms to central Illinois through the
remainder of the weekend. First, a cold front stretches from near
Milwaukee back into north central Missouri. The front will not
move much through tonight, but scattered showers and storms are
expected in its vicinity through around midnight. Much of this
activity will stay outside (north and west) the forecast area,
but a few could glance counties in central Illinois northwest of
the Illinois River Valley. Meanwhile, an upper level low centered
near St Louis will also remain semi-stationary through the rest
of the weekend while lobes of vorticity eject northeast from this
feature resulting in scattered showers and storms. This activity
will be diurnally favored, so do expect a decrease in precip
coverage overnight, but moderate instability will build across
portions of east central and southeast Illinois again Sunday
afternoon resulting in redevelopment of showers and storms. While
deep layer shear will continue to be weak (20kt or less) greatly
limiting the severe threat, can't rule out the possibility of a
couple funnel clouds under the influence of the upper low. Nudged
temps down a few degrees for Sunday due to the expectation for
increased cloud cover through the day. 75th percentile of Grand
Ensemble MaxT is now only in the upper 70s with mean MaxT values
in the mid 70s.
.LONG TERM...(Sunday night through Saturday)
ISSUED AT 218 PM CDT Sat Sep 3 2022
Through the upcoming week, a fairly stationary and blocky upper
level pattern will persist across the country. A Rex Block will be
comprised of a strong ridge stretching from the Desert Southwest
into the Upper Midwest while an upper low meanders over portions of
the mid Mississippi Valley with troughing stretching NE into New
England. The H5 trough axis will be in place across portions of
central Illinois through most of the upcoming week with daily
precip chances favored near and south of this axis. The forecast
calls for likely (60 percent) showers and storms Monday afternoon
with daily chance/slight chance (20-40 percent) through the
remainder of the week. The highest PoPs are near the I-70 corridor
each day and dry weather is favored near and north of the
Illinois River Valley. Temperatures will continue to run near the
seasonal norms across all of central Illinois with highs in the
lower to mid 80s and overnight lows in the lower to mid 60s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 652 PM CDT Sat Sep 3 2022
Scattered showers and very isolated thunderstorms possible this
evening across the central IL terminals, however thunderstorms
will be too unlikely for mention in TAFs. Although intensity of
showers may decrease overnight, there may still be some shower
coverage through the night. By 18Z, some spotty thunderstorms may
develop, but again too low in coverage for mention in TAFs at this
time. Lowering cigs will likely result in MVFR conditions by
10Z-14Z, especially from I-55 eastward. Cigs will likely rise
bringing predominantly VFR conditions by 18Z-20Z. Winds light and
variable to NE 10 kts.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...37
SYNOPSIS...Deubelbeiss
SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...37
Hazardous weather outlook, Sep 3, 2:04 PM CST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
304 PM CDT Sat Sep 3 2022
ILZ027>031-036>038-040>057-061>063-066>068-071>073-042015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
304 PM CDT Sat Sep 3 2022
This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.
.DAY ONE...Tonight.
Scattered storms are possible this evening. Severe weather is not
expected, but locally heavy rainfall is possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Scattered afternoon and evening thunderstorms are possible across
central Illinois Sunday through Tuesday, mainly east of the Illinois
River. Severe weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
25
In the hours before
Special weather statement, Sep 3, 4:59 PM CST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Lincoln IL
559 PM CDT Sat Sep 3 2022
ILZ027-028-032330-
Knox-Stark-
559 PM CDT Sat Sep 3 2022
...Strong thunderstorms will impact portions of north central Stark
and northern Knox Counties through 630 PM CDT...
At 557 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Annawan to near Woodhull. Movement was
southeast at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wataga, Oneida and Altona.
This includes Interstate 74 between mile markers 34 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4115 8998 4114 9000 4095 9042 4114 9042
4115 9040 4115 9000 4116 8997 4121 8987
4123 8986 4123 8981
TIME...MOT...LOC 2257Z 331DEG 6KT 4137 8992 4114 9035
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
37Special weather statement, Sep 3, 5:25 PM CST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Lincoln IL
625 PM CDT Sat Sep 3 2022
ILZ027-032345-
Knox-
625 PM CDT Sat Sep 3 2022
...A strong thunderstorm will impact portions of northwestern Knox
County through 645 PM CDT...
At 625 PM CDT, Doppler radar was tracking a strong thunderstorm over
Woodhull, or 12 miles southwest of Cambridge, moving south at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Oneida and Rio around 645 PM CDT.
This includes Interstate 74 between mile markers 34 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4115 9021 4107 9018 4105 9044 4115 9044
TIME...MOT...LOC 2325Z 358DEG 6KT 4116 9035
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
37Special weather statement, Sep 3, 5:43 PM CST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Lincoln IL
643 PM CDT Sat Sep 3 2022
ILZ027-040000-
Knox-
643 PM CDT Sat Sep 3 2022
...A strong thunderstorm will impact portions of northwestern Knox
County through 700 PM CDT...
At 643 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rio, or 10 miles north of Galesburg, moving south at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Wataga around 655 PM CDT.
This includes Interstate 74 between mile markers 34 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4115 9020 4091 9020 4091 9044 4115 9044
TIME...MOT...LOC 2343Z 014DEG 11KT 4110 9039
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
37Flash Flood, Macon
- When
- September 3, 10:00 PM CST to September 4, 1:00 AM CST
- Where
- Macon County, 1.64 mi ENE of Bearsdale to 2.04 mi WSW of Knights
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.892, -88.993
Extensive urban flooding was reported across Decatur. Several streets were closed due to high water. Vehicles were stranded in flood waters, requiring a few water rescues.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Indiana, September 3, 20221 death · $200,000 · 1 event
- Flash Flooding and Flood in Indiana, September 3, 2022$18 million · 3 events
- Wildfire in Idaho, September 3 to 11, 2022$2.1 million · 1 event
- Hail and Damaging Winds in Texas, September 3 to 5, 2022$83,000 · 1.25 in hail · 27 events
- Flooding and Lightning Strike in Texas, September 3, 2022$250,000 · 3 events
- Lightning Strike in Florida, September 3, 2022$100,000 · 1 event
- Flash Flood in Indiana, September 3, 2022$75,000 · 1 event
- Wildfire and Damaging Winds in Montana, September 3 to 21, 202270 kt wind · 35 events
- Flash Flood in Texas, September 3, 2022$30,000 · 1 event
- Flash Flooding in Kentucky, September 3, 2022$20,000 · 2 events
- Flash Flooding in Louisiana, September 3, 2022$10,000 · 12 events
- Flash Flooding and Damaging Winds in Kentucky, September 3, 202252 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056609.